• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

News & Events

  • Print
  • Share
  • E-mail

Section Contents Menu

Newsroom

FDA NEWS RELEASE

FOR IMMEDIATE RELEASE
June 16, 2008

Media Inquiries:
Sandy Walsh, 301-827-3418
Consumer Inquiries:
888-INFO-FDA


FDA Requests Boxed Warnings on Older Class of Antipsychotic Drugs

The U.S. Food and Drug Administration today exercised its new authority under the Food and Drug Administration Amendments Act of 2007 (FDAAA) to require manufacturers of "conventional" antipsychotic drugs to make safety-related changes to prescribing information, or labeling, to warn about an increased risk of death associated with the off-label use of these drugs to treat behavioral problems in older people with dementia.

In 2005, the FDA announced similar labeling changes for "atypical" antipsychotic drugs. At that time, Boxed Warnings, the FDA's strongest, were added. The Boxed Warning will now be added to an older class of drugs known as "conventional" antipsychotics. The warning for both classes of drugs will say that clinical studies indicate that antipsychotic drugs of both types are associated with an increased risk of death when used in elderly patients treated for dementia-related psychosis.

"It is important that health care professionals and consumers have the most up-to-date drug safety information," said Thomas Laughren, M.D., director of the FDA's Division of Psychiatry Products in the Center for Drug Evaluation and Research. "The prescribing information for all antipsychotic drugs will be updated to describe the risk of death in elderly patients being treated for symptoms associated with dementia."

Antipsychotic drugs commonly are categorized into two classes, the older "conventional" antipsychotics and the newer "atypical" antipsychotics. Both classes of drugs are dopamine receptor antagonists that work by blocking the action of naturally occurring dopamine in the brain. They differ primarily in their side effects, with the atypical drugs having a lower incidence of neurological side effects such as involuntary movements or "tics."

Neither class of antipsychotic is FDA-approved for use in the treatment of dementia-related symptoms, which can include forgetfulness, poor memory, and an inability to recognize familiar objects, sounds, or people. The drugs are FDA-approved primarily for the treatment of symptoms associated with schizophrenia. The decision to use antipsychotic medications in the treatment of patients with symptoms of dementia is left to the discretion of the physician. Such use is often called "off-label" use and falls within the practice of medicine.

Recently, two observational epidemiological studies were published that examined the risk of death in elderly patients with dementia who were treated with conventional antipsychotic drugs. The investigators compared the risk for death with use of an atypical antipsychotic versus either no antipsychotic or the use of a conventional antipsychotic. These studies have limitations that preclude reaching a definitive conclusion about comparative death rates for atypical and conventional antipsychotic drugs. Nevertheless, the FDA has concluded that these studies, along with the earlier evidence for atypical antipsychotic drugs, suggest that both classes of drugs should be considered to have an increased risk of death when used in elderly patients treated for dementia-related psychosis.

An explanation of the data and advice for treating patients is available in an FDA notice to health care professionals being issued today.

The FDA today issued letters to the manufacturers of both types of antipsychotic drugs, under the new authority of FDAAA, notifying the manufacturers that they should make changes to drug labeling. Manufacturers of both classes of drugs are being asked to change labeling so that all of the drugs carry uniform warning language. Manufacturers of these drugs are required to submit new language to the FDA within 30 days, or to provide a reason why they do not believe such labeling changes are necessary. If they do not submit new language, FDAAA provides strict timelines for resolving the issue and allows the agency to initiate an enforcement action if necessary.

People taking antipsychotic drugs should not abruptly stop taking them. Caregivers and patients should talk to the patient's health care professionals about any concerns.

The medications involved in this action are:

Conventional Antipsychotic Drugs

Atypical Antipsychotics

  • Compazine (prochlorperazine)
  • Haldol (haloperidol)
  • Loxitane (loxapine)
  • Mellaril (thioridazine)
  • Moban (molindrone)
  • Navane (thithixene)
  • Orap (pimozide)
  • Prolixin (fluphenazine)
  • Stelazine (trifluoperazine)
  • Thorazine (chlorpromazine)
  • Trilafon (perphenazine)
  • Abilify (aripiprazole)
  • Clozaril (clozapine)
  • FazaClo (clozapine)
  • Geodon (ziprasidone)
  • Invega (paliperidone)
  • Risperdal (risperidone)
  • Seroquel (quetiapine)
  • Zyprexa (olanzapine)
  • Symbyax (olanzapine and fluoxetine)

 

For more information, see

FDA Information for Healthcare Professionals: Antipsychotics
http://www.fda.gov/cder/drug/InfoSheets/HCP/antipsychotics_conventional.htm

FDA Historical Information on Atypical Antipsychotic Drugs
http://www.fda.gov/cder/drug/infopage/antipsychotics/antipsychotics_historical.htm

#
 

RSS Feed for FDA News Releases [what is RSS?]